Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 197, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 23, 2009, 2:22 PM EDT for Madison County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2009, 2:22 PM EDT (18:22 UTC)
- Expired
- May 23, 2009, 2:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Madison County, FL
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:10 PM EDT, 12 minutes earlier.
Area forecast discussion, May 23, 2:10 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
210 PM EDT SAT MAY 23 2009
.SYNOPSIS...EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS THAT THE MID
LEVEL LOW HAS MOVED JUST N OF MOB. VIS IMAGERY AND SURFACE OBS
CONFIRM THAT THE LOW PRESSURE CENTER WAS LOCATED JUST NE OF
PASCAGOULA MS...MOVING TO THE NNW. REGIONAL RADAR REFLECTIVITY DATA
DEPICTS THE MAIN PRECIP BAND DISPLACED TO THE E OF THE CENTER FROM
THE NE GULF ACROSS THE FL PANHANDLE INTO SRN AL. SHWRS/TSTMS WERE
FIRING ALONG THE SEA BREEZE FRONT OVER NRN FL...AND ACROSS SRN GA.
STORM MOTION WILL GENERALLY BE TO THE N OR NNW. WHILE WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED THIS AFTERNOON...SOME STRONG TO
POSSIBLY A FEW PULSE SEVERE TSTMS WILL BE POSSIBLE.
&&
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...THE WEATHER PATTERN
WILL CONTINUE TO BE UNSETTLED DUE TO THE PRESENCE OF A WEAK
MID/UPPER LEVEL TROUGH AND A VERY MOIST LOW LEVEL SOUTHERLY FLOW.
SURFACE LOW PRESSURE CENTER WILL MOVE NORTHWEST THROUGH MS INTO AR
SUNDAY AND SUNDAY NIGHT THEN OVER ERN OK/SW MO MONDAY AND MONDAY
NIGHT. MEANWHILE...THE PRESSURE GRADIENT WILL RELAX AND CONDITIONS
ACROSS THE MARINE AREA WILL SIGNIFICANTLY IMPROVE BEGINNING TONIGHT.
DEEP LAYER SOUTHERLY FLOW WILL CONTINUE TO ADVECT ABUNDANT GULF
MOISTURE INTO THE TRI-STATE REGION. THIS COMBINED WITH DAYTIME
HEATING...SEA BREEZES AND WEAK UPPER LEVEL IMPULSES...WILL KEEP POPS
ABOVE CLIMO THROUGH THE PERIOD. TIME HEIGHT CROSS SECTIONS DEPICT
SOME MID LEVEL DRYING LATE IN THE PERIOD...YET SOUNDING PRECIP WATER
VALUES WILL REMAIN AOA 1.50. WILL LEAN TOWARD A COMPROMISE OF THE
GFS/NAM POP/QPF NUMBERS. MAX TEMPS WILL AVERAGE SLIGHTLY BELOW
CLIMO...WHILE MIN TEMPS AVERAGE SLIGHTLY ABOVE CLIMO.
.LONG TERM (TUESDAY THROUGH SATURDAY)...WILL CONTINUE TO SEE A
RATHER DISTURBED PATTERN ACROSS THE SOUTHEAST U.S. AS A WEAK MEAN
TROUGH IS FORECAST TO REMAIN IN PLACE...AND A SERIES OF DISTURBANCES
WILL RIPPLE EASTWARD THROUGH THE MEAN PATTERN DURING THE WEEK. A
MOIST SOUTHERLY LOW LEVEL FLOW WILL CONTINUE TO DOMINATE THE
TRI-STATE REGION FOR MOST OF THE WEEK...WITH THE SUBTROPICAL HIGH
REMAINING WELL OFFSHORE FROM THE SOUTHEAST COAST INTO THE WESTERN
ATLANTIC. BY THE END OF NEXT WEEK...THE MEAN TROUGH IS FORECAST TO
BEGIN TO AMPLIFY...AND A COLD FRONT WILL APPROACH FROM THE NORTHWEST
BY THE WEEKEND. LITTLE CHANGED FROM THE PREVIOUS FORECAST...WITH
ABOVE NORMAL POPS AND NEAR NORMAL TEMPERATURES.
&&
.MARINE...A SURFACE LOW WAS LOCATED INLAND OF THE SOUTHEAST
MISSISSIPPI COAST THIS AFTERNOON...AND WILL MOVE TO THE NORTHWEST
DURING THE NEXT FEW DAYS. AS A RESULT...WINDS AND SEAS WILL
GRADUALLY DIMINISH...AND BE BELOW HEADLINE CRITERIA SUNDAY THROUGH
THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...A LARGE AREA OF PRECIPITATION WITH EMBEDDED CONVECTION
CONTINUES TO OCCUR ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA.
ELSEWHERE...CONVECTION IS DEVELOPING IN THE FLORIDA BIG BEND AS WELL
AS SOUTHERN GEORGIA. IT APPEARS CONVECTION WILL BECOME WIDESPREAD
ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON. EXPECT MVFR CIGS TO
CONTINUE THROUGH THE AFTERNOON WITH IFR CIGS/VSBYS IN CONVECTION.
CONVECTIVE DEVELOPMENT WILL CONTINUE INTO THE EARLY EVENING HOURS.
PATCHES OF IFR CEILINGS AND MVFR VISIBILITIES ARE ALSO LIKELY TO
DEVELOP LATER TONIGHT AND INTO EARLY SUNDAY MORNING. ON
SUNDAY...CONVECTION IS LIKELY TO REDEVELOP IN MUCH THE SAME MANNER
AS TODAY.
&&
.FIRE WEATHER...AMPLE LOW LEVEL MOISTURE WILL KEEP MINIMUM RELATIVE
HUMIDITIES WELL ABOVE CRITICAL LEVELS FOR THE NEXT SEVERAL DAYS.
&&
.HYDROLOGY...THE 24-HR QPF THROUGH SUNDAY WILL RANGE FROM ONE TO TWO
INCHES WITH LOCALLY HIGHER AMOUNTS OVER THE FL PANHANDLE/SE AL TO
AROUND ONE INCH OVER SW GA/FL BIG BEND. THESE AMOUNTS ARE NOT
EXPECTED TO CAUSE AREAL OR RIVERINE FLOODING CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 70 84 68 83 68 / 40 70 40 60 30
PANAMA CITY 71 82 70 82 71 / 60 70 40 60 30
DOTHAN 69 82 68 84 68 / 70 70 40 60 30
ALBANY 70 84 68 85 67 / 40 70 40 60 30
VALDOSTA 69 84 67 84 67 / 40 60 40 60 30
CROSS CITY 69 86 68 85 68 / 40 50 40 60 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING ALL BUT
GMZ730-GMZ765.
&&
AVIATION...WATSON
LONG TERM...DUVAL
REST OF DISCUSSION...JAMSKIHazardous weather outlook, May 23, 5:48 AM EDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 548 AM EDT SAT MAY 23 2009 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-241000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 548 AM EDT SAT MAY 23 2009 /448 AM CDT SAT MAY 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... WINDS AND SEAS WILL REMAIN ELEVATED TO ADVISORY LEVELS ACROSS ALL BUT APALACHEE BAY TODAY. SMALL CRAFT SHOULD EXERCISE CAUTION TODAY ACROSS APALACHEE BAY. THERE IS A HIGH RISK FOR RIP CURRENTS ALONG AREA BEACHES TODAY. NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH TONIGHT. A FEW STORMS MAY BE STRONG AND AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...ESPECIALLY OVER THE FLORIDA PANHANDLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL REGION SUNDAY BECOMING MORE SCATTERED ON MEMORIAL DAY THROUGH THE REMAINDER OF THE WORK WEEK. AN ISOLATED STRONG STORM OR TWO CANNOT BE RULED OUT...BUT STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. BARRY
In the hours before
Special weather statement, May 23, 11:25 AM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1125 AM EDT SAT MAY 23 2009 FLZ008-231630- COASTAL WALTON- 1025 AM CDT SAT MAY 23 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WALTON COUNTY... * UNTIL 1130 AM CDT AT 1023 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES SOUTH OF SANTA ROSA BEACH...MOVING NORTH AT 20 MPH. PEOPLE IN SOUTHERN WALTON COUNTY...INCLUDING THE CITY OF SANTA ROSA BEACH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 12-WATSON
Special weather statement, May 23, 2:10 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 210 PM EDT SAT MAY 23 2009 FLZ019-231915- MADISON- 210 PM EDT SAT MAY 23 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR MADISON COUNTY IN THE FLORIDA BIG BEND... * UNTIL 315 PM EDT AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTH OF MADISON...MOVING NORTH AT 20 MPH. THIS STORM WILL BE NEAR... MADISON BY 230 PM EDT. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 38-GODSEY
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:31 AM EDT | Special Marine Warning | TAE | 89 min | |
| May 23, 10:43 AM EDT | Special Marine Warning | TAE | 92 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.